Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 13, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Mar 20, 2019, 7:38 PM PDT for Tulare County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2019, 7:38 PM PDT (02:38 UTC)
- Expired
- Mar 20, 2019, 9:39 PM PDT
- In force
- 2 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 87 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 2.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
493 WGUS56 KHNX 210238 FFWHNX CAC107-210530- /O.NEW.KHNX.FF.W.0013.190321T0238Z-190321T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 738 PM PDT WED MAR 20 2019 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... South central Tulare County in central California... * Until 1030 PM PDT. * At 735 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Springville, Johnsondale, Quaking Aspen, Camp Nelson, Oak Opening and Peppermint. Flash Flooding is also possible in the vicinity of the Pier Burn Scar and along a portion of Highway 190. Up to two inches of additional rain is possible in this region and this will increase the threat of flash flooding and debris flow flooding. A debris flow can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3629 11861 3595 11846 3592 11879 3624 11894 $$ KD/JEB
2 follow-up statements
932 WGUS76 KHNX 210323 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 823 PM PDT WED MAR 20 2019 CAC107-210530- /O.CON.KHNX.FF.W.0013.000000T0000Z-190321T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tulare CA- 823 PM PDT WED MAR 20 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM PDT FOR SOUTH CENTRAL TULARE COUNTY... At 821 PM PDT, Doppler radar indicated that rain was diminishing in the Flash Flood Warning area. Water will gradually recede this evening. Nonetheless, some roads may be washed out, flooded or impassable for the next couple of hours. Some locations that will experience flooding include... Springville, Johnsondale, Quaking Aspen, Camp Nelson, Oak Opening and Peppermint. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3629 11861 3595 11846 3592 11879 3624 11894 $$ KD
348 WGUS76 KHNX 210439 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 939 PM PDT WED MAR 20 2019 CAC107-210446- /O.CAN.KHNX.FF.W.0013.000000T0000Z-190321T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tulare CA- 939 PM PDT WED MAR 20 2019 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL TULARE COUNTY IS CANCELLED... Heavy rain is over and the threat of Flash Flooding has ended. However, radar and automated precipitation gages indicate that as much as 3.5 inches of rain fell in the warned area early this evening. Light rain will continue over the region with little additional accumulation. Although water will continue to recede this evening, some roads may be flooded or impassable. Please check with CHP for updated road conditions before you plan on driving anywhere. For the lastest road conditions, call 1-800-427-7623. LAT...LON 3629 11861 3595 11846 3592 11879 3624 11894 $$ KD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:00 PM PDT, 5 hours 38 minutes earlier.
Area forecast discussion, Mar 20, 2:00 PM PDT, 5 hours 38 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 200 PM PDT Wed Mar 20 2019 .SYNOPSIS...A Pacific storm system will affect the region through Thursday. High pressure will build over the area Friday before another weaker storm system moves across the region Friday night and Saturday. && .DISCUSSION...Cold front which moved through central CA overnight has moved east of the area. In wake of this frontal system, a much cooler and unstable airmass is now situated over our area. Temperatures across our area are currently running 6 to 10 DEG F below yday at this time at most locations. Showers and isolated thunderstorms have already developed this afternoon, and are currently producing locally heavy rainfall over the western portion of the San Joaquin Valley. WRF indicating the unstable airmass will remain over our area well into this evening with CAPES between 400 and 800 J/KG and LI/s between -4 and -2 DEG C which will keep a potential for thunderstorms throughout our CWFA this afternoon and evening. Meanwhile, SREF indicating the trough axis will swing through Central CA tonight. Once the trough axis moves through the San Joaquin Valley will slowly dry out and skies will slowly clear except along the east side and south end which will be upslope favored. Showers will be possible over the Southern Sierra NEvada and Tehachapi Mountains through Thursday, but amounts will be light. By Thursday Night, most of our area should clear out. The low pressure system is progged to approach Norcal on Friday and moves inland on Saturday. The models are continuing to trend further north with the main precipitation band with this feature Friday night and Saturday. At this time QPF progs are indicating another quarter to half an inch from Fresno County northward and much less further south in Tulare and Kern Counties. The central San Joaquin Valley is expected to pick up a tenth to a quarter inch of rainfall Friday Night and Saturday with lesser amounts further south with up to a tenth of an inch in Kings and Tulare Counties and just a few hundredths of an inch in Kern County. The medium range models are in good agreement with shortwave ridging prevailing on Sunday the progs a series of very moist system moving through the PAC NW and Norcal Monday through the middle of next week. At this time it looks that precipitation amounts for our area during this time frame will be light at the bulk of the deeper moisture and the stronger dynamics remain to the north of our area. && .AVIATION...Windy conditions will continue today over Kern County with local gusts reaching 35 knots over the mountain peaks. Areas of mountain obscuring IFR will continue across the Southern Sierra Nevada and Tehachapi Mountains until 12Z Thursday. Local MVFR conditions in low clouds and showers in the San Joaquin Valley and southern Sierra foothills. Isolated thunderstorms possible after 19Z Wednesday. Otherwise VFR conditions will prevail elsewhere across the Central CA Interior the next 24 hours. && .AIR QUALITY ISSUES...None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories...NONE. && public...DS avn/fw...Molina synopsis...DS weather.gov/hanford
In the hours before
Special weather statement, Mar 20, 4:34 PM PDT, 3 hours 4 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 434 PM PDT WED MAR 20 2019 CAZ090-092>094-096-097-210015- Mariposa, Madera, and Fresno County Foothills CA- Tulare County Foothills CA-Tulare County Mountains CA-East- Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA- Sierra Nevada from Yosemite to Kings Canyon CA- 434 PM PDT WED MAR 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TULARE AND CENTRAL FRESNO COUNTIES UNTIL 515 PM PDT... At 432 PM PDT, trained weather spotters reported a strong thunderstorm with pea sized hail near Reedley, or 21 miles southeast of Clovis. The thunderstorm was moving northeast at 50 mph. Very heavy rain is possible with this storm along with strong and gusty winds and frequent cloud to ground lightning. Locations impacted include... Reedley, Dinuba, Orosi, Orange Cove, Pinehurst and Squaw Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3651 11938 3665 11953 3691 11916 3672 11897 TIME...MOT...LOC 2332Z 238DEG 47KT 3663 11939 KD
Special weather statement, Mar 20, 4:42 PM PDT, 2 hours 56 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 442 PM PDT WED MAR 20 2019 CAZ092-094-097-210030- Tulare County Foothills CA-Tulare County Mountains CA- Southeastern San Joaquin Valley CA- 442 PM PDT WED MAR 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TULARE COUNTY UNTIL 530 PM PDT... At 441 PM PDT, Doppler radar was tracking a few strong thunderstorms 8 miles east of Exeter, or 16 miles north of Porterville, moving north at 15 mph. Pea size hail is possible with these storms along with briefly heavy rain and frequent cloud to ground lightning. Locations impacted include... Lindsay, Woodlake, Three Rivers, Strathmore, Shadequarter Mtn, Lemon Cove and Lindcove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3616 11883 3612 11904 3657 11923 3661 11892 TIME...MOT...LOC 2341Z 167DEG 11KT 3631 11900 KD
Special weather statement, Mar 20, 5:15 PM PDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 515 PM PDT WED MAR 20 2019 CAZ090-092>094-096-210100- Mariposa, Madera, and Fresno County Foothills CA- Tulare County Foothills CA-East-Central San Joaquin Valley CA- Southeastern San Joaquin Valley CA- Sierra Nevada from Yosemite to Kings Canyon CA- 515 PM PDT WED MAR 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TULARE AND CENTRAL FRESNO COUNTIES UNTIL 600 PM PDT... At 513 PM PDT, Doppler radar was tracking a few strong thunderstorms 7 miles northeast of Orange Cove, or 25 miles east of Clovis. The storms were moving generally northward at 10 mph. Pea sized hail, heavy rain, gusty winds and frequent cloud to ground lighning are possible with these storms along with localized flooding. Locations impacted include... Orange Cove, Fence Meadow, Squaw Valley, Trimmer Springs and Shaver Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3668 11911 3661 11931 3701 11950 3709 11918 TIME...MOT...LOC 0013Z 157DEG 7KT 3672 11925 KD
Special weather statement, Mar 20, 5:36 PM PDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 536 PM PDT WED MAR 20 2019 CAZ090-092>094-096-097-210115- Mariposa, Madera, and Fresno County Foothills CA- Tulare County Foothills CA-Tulare County Mountains CA-East- Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA- Sierra Nevada from Yosemite to Kings Canyon CA- 536 PM PDT WED MAR 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TULARE AND CENTRAL FRESNO COUNTIES UNTIL 615 PM PDT... At 534 PM PDT, Doppler radar was tracking a few strong thunderstorms over Woodlake, or 15 miles northeast of Visalia. The storms were moving northwest at about 15 mph. Pea sized hail, heavy rain, gusty winds and frequent cloud to ground lightning are occurring with these storms. Locations impacted include... Orosi, Woodlake, East Orosi, Three Rivers, Shadequarter Mtn, Lemon Cove, Lindcove, Pinehurst and Squaw Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is possible with these storms and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3624 11879 3616 11902 3661 11932 3671 11902 TIME...MOT...LOC 0034Z 151DEG 49KT 3645 11909 KD
Special weather statement, Mar 20, 5:45 PM PDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 545 PM PDT WED MAR 20 2019 CAZ094-097-210130- Tulare County Foothills CA-Tulare County Mountains CA- 545 PM PDT WED MAR 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TULARE COUNTY UNTIL 630 PM PDT... At 542 PM PDT, Doppler radar was tracking a few strong thunderstorms approximately 11 miles east of Porterville. Movement was to the north at about 15 mph. Pea sized hail, strong and gusty winds and frequent cloud to ground lightning are posssible with these storms. Heavy rain accompanying some of these storms could cause localized flooding. Locations impacted include... Springville, Uhl and Oak Opening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with some of these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3586 11855 3581 11874 3617 11898 3627 11866 TIME...MOT...LOC 0042Z 147DEG 17KT 3608 11882 KD
Special weather statement, Mar 20, 6:15 PM PDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 615 PM PDT WED MAR 20 2019 CAZ092-094-210200- Tulare County Foothills CA-Southeastern San Joaquin Valley CA- 615 PM PDT WED MAR 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TULARE COUNTY UNTIL 700 PM PDT... At 611 PM PDT, Doppler radar was tracking a few strong thunderstorms 7 miles southeast of Woodlake and in the vicinity of Lemon Cove. Movement was north at about 15 mph. Pea sized hail was detected with these storms along with frequent cloud to ground lightning and strong, gusty winds. Any of these storms could spawn a funnel cloud. Additionally, very heavy rain accompanying theses storms could produce localized flooding. Locations impacted include... Woodlake, Three Rivers, Lemon Cove and Lindcove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms which may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3629 11886 3623 11903 3645 11916 3653 11896 TIME...MOT...LOC 0111Z 147DEG 17KT 3633 11902 KD
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 5:15 PM PDT | Special Weather Statement | HNX | Fresno | 45 min |
| Mar 20, 5:36 PM PDT | Special Weather Statement | HNX | Tulare | 39 min |
| Mar 20, 5:45 PM PDT | Special Weather Statement | HNX | Tulare | 45 min |
| Mar 20, 6:15 PM PDT | Special Weather Statement | HNX | Tulare | 45 min |
| Mar 20, 7:31 PM PDT | Flash Flood Warning | HNX | Tulare | 79 min |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.